North Dakota, 2014

Hail in North Dakota, May 25, 2014

May 25, 2014 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm produced large hail near Edgeley in LaMoure County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm produced large hail near Edgeley in LaMoure County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 2:38 PM CST, 22 minutes earlier.

Area forecast discussion, May 25, 2:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT SUN MAY 25 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 338 PM CDT SUN MAY 25 2014

A LINE OF THUNDERSTORMS ARE EXTENDING ALONG A LINE FROM GRAND
FORKS TO JAMESTOWN INTO ASHLEY. THIS LINE IS ASSOCIATED WITH A
COLD FRONT SLOWLY MAKING ITS WAY EAST ACROSS EASTERN NORTH DAKOTA.
THE CONVECTIVE ACTIVITY WILL CONTINUE OVER THE JAMES RIVER BASIN
DURING THE NEXT FEW HOURS...WITH HEAVY RAIN AND LOCALIZED FLOODING
BEING THE PRIMARY THREAT. SMALL HAIL AND GUSTY WINDS WILL ALSO BE
POSSIBLE.

WEAK HIGH PRESSURE BUILDING INTO THE REGION SHOULD PUT AN END TO
CONVECTIVE ACTIVITY THIS EVENING...WITH TRANQUIL CONDITIONS
FORECAST OVERNIGHT.

FOR MONDAY...A WARM FRONT IS FORECAST TO LIFT INTO SOUTHERN
SASKATCHEWAN BY THE AFTERNOON. THIS FEATURE COULD PROVIDE FOCUS
FOR THUNDERSTORM DEVELOPMENT OVER NORTHWESTERN NORTH DAKOTA MONDAY
AFTERNOON. WITH MUCAPE INCREASING TO 1000-1500 J/KG AND 0-6KM
SHEAR AROUND 40 KNOTS...SOME OF THESE STORMS OVER NW ND COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 338 PM CDT SUN MAY 25 2014

OVERALL A SOUTHWEST FLOW IS MAINTAINED INTO NORTH DAKOTA WITH THE
MAIN JET REMAINING NORTH AND WEST OF THE STATE...STRETCHING FROM THE
NORTHERN ROCKIES INTO SOUTHERN CANADA. MULTIPLE...BUT WEAK
DISTURBANCES WITHIN THIS FLOW WILL PERIODICALLY TRIGGER A CHANCE OF
SHOWERS AND THUNDERSTORMS. THE HIGHEST CHANCES APPEAR WEST AND
NORTH...CLOSEST TO THE UPPER JET DYNAMICS VERSUS SOUTH AND EAST. A
LONGWAVE TROUGH WILL REMAIN IN TACT AND DEEPEN AT TIMES ALONG THE
WEST COAST...RESULTING IN A BRIEF AMPLIFICATION OF AN UPPER RIDGE
ACROSS CENTRAL/EASTERN NORTH DAKOTA THURSDAY AND POSSIBLY LASTING
INTO FRIDAY. DISCREPANCIES ON HOW THE GFS AND ECMWF HANDLE THIS
BRIEF RIDGE CREATES A LOW FORECAST CONFIDENCE ON CHANCES OF
PRECIPITATION AND AREAL COVERAGE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. HOWEVER BOTH THE GFS AND ECMWF CONTINUE TO SHOW A GROWING
CONSENSUS FOR A STRONGER SHORTWAVE TO PRODUCE WIDESPREAD
SHOWERS/THUNDERSTORMS OVER CENTRAL NORTH DAKOTA FRIDAY EVENING
THROUGH SATURDAY. H85 TEMPS AROUND +20C TO +22C WILL YIELD HIGHS IN
THE 80S GIVEN A DECENT AMOUNT OF SUNSHINE AND MIXING...LITTLE COOLER
IF THIS IS NOT ACHIEVED. OVERNIGHT LOWS IN THE 50S THROUGH THE LONG
TERM PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 338 PM CDT SUN MAY 25 2014

DRIER AIR FILTERING INTO WESTERN NORTH DAKOTA SHOULD KEEP KISN-
KDIK-KMOT-KBIS DRY THROUGH THE REMAINDER OF THE 18Z TAF PERIOD.
OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
CONTINUE NEAR KJMS THROUGH 22Z THIS AFTERNOON. OTHERWISE...THUNDERSTORMS
WILL TAPER OFF LATE AFTERNOON WITH VFR CONDITIONS AREAWIDE TONIGHT
THROUGH MONDAY MORNING.

NOTE...PARTS ARE ON ORDER FOR THE KISN ASOS. TECHNICIANS WILL BE
ON-SITE TROUBLESHOOTING THE KISN ASOS ON MEMORIAL DAY. RETURN TO
SERVICE IS EXPECTED BY MONDAY AFTERNOON. WILL CONTINUE TO CARRY
AMD NOT SKED FOR THE KISN TAF AS A RESULT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TM
LONG TERM...KS
AVIATION...TM
Hazardous weather outlook, May 25, 2:39 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SUN MAY 25 2014

NDZ004-012-262045-
BOTTINEAU-MCHENRY-
339 PM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE...
BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
SATURDAY ACROSS NORTH CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ037-047-048-050-051-262045-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
339 PM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON. A
FEW STRONG STORMS WITH SMALL HAIL ARE POSSIBLE...BUT THE THREAT
FOR SEVERE WEATHER IS LOW. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
WITH SLOW MOVING AND REPEAT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS CONTINUES FOR ALL OF WESTERN AND
CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-005-009>011-013-017>023-025-031>036-040>046-262045-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
339 PM CDT SUN MAY 25 2014 /239 PM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA
MONDAY...WITH THUNDERSTORMS LIKELY ACROSS THE FAR NORTHWEST. A FEW
OF THESE STORMS COULD BE STRONG WITH LOCALLY HEAVY RAIN AND SMALL
HAIL. THE CHANCE OF THUNDERSTORMS CONTINUES FOR ALL OF WESTERN AND
CENTRAL NORTH DAKOTA MONDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM

In the hours before

Special weather statement, May 25, 12:13 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT SUN MAY 25 2014

NDZ037-251915-
STUTSMAN-
113 PM CDT SUN MAY 25 2014

...STRONG THUNDERSTORMS IN CENTRAL AND SOUTHWEST STUTSMAN COUNTY...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 6 MILES NORTH OF STREETER...OR 32 MILES
WEST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JAMESTOWN...
  MEDINA...
  CLEVELAND...
  WINDSOR...
  ELDRIDGE...

VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4662 9933 4663 9936 4670 9946 4682 9945
      4718 9904 4688 9865
TIME...MOT...LOC 1812Z 230DEG 20KT 4674 9933

KS
Special weather statement, May 25, 12:41 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
141 PM CDT SUN MAY 25 2014

NDZ037-251945-
STUTSMAN-
141 PM CDT SUN MAY 25 2014

...LINE OF STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHWEST STUTSMAN
COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
SPIRITWOOD LAKE TO 6 MILES NORTHEAST OF STREETER...AND MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN...
  SPIRITWOOD LAKE...
  ELDRIDGE...
  SYDNEY...
  SPIRITWOOD...
  MILLARTON...
  YPSILANTI...

VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4666 9868 4664 9946 4721 9872 4722 9846
      4699 9846 4697 9843 4685 9843
TIME...MOT...LOC 1840Z 268DEG 19KT 4715 9868 4672 9924

SIMOSKO
Special weather statement, May 25, 1:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN MAY 25 2014

NDZ037-047-048-252045-
LA MOURE-LOGAN-STUTSMAN-
245 PM CDT SUN MAY 25 2014

...LINE OF STRONG THUNDERSTORMS CENTRAL AND EASTERN STUTSMAN AND
NORTHERN LAMOURE COUNTIES...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPIRITWOOD TO
GACKLE...AND MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTPELIER...
  ADRIAN...
  DICKEY...
  MARION...
  YPSILANTI...
  MILLARTON...
  NORTONVILLE...

VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4647 9813 4657 9933 4712 9850 4711 9845
      4699 9846 4697 9843 4665 9843 4664 9803
      4663 9802 4653 9802
TIME...MOT...LOC 1942Z 272DEG 35KT 4698 9835 4656 9905

SIMOSKO/HEINERT
Special weather statement, May 25, 2:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SUN MAY 25 2014

NDZ037-048-252130-
LA MOURE-STUTSMAN-
325 PM CDT SUN MAY 25 2014

...STRONG THUNDERSTORM IN NORTHWEST LAMOURE COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALFRED...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTPELIER...
  ADRIAN...
  NORTONVILLE...
  MILLARTON...
  SYDNEY...

VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4650 9896 4667 9908 4685 9862 4660 9846
TIME...MOT...LOC 2023Z 247DEG 8KT 4662 9891

SIMOSKO/HEINERT
Special weather statement, May 25, 2:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SUN MAY 25 2014

NDZ048-252200-
LA MOURE-
358 PM CDT SUN MAY 25 2014

...STRONG THUNDERSTORM NEAR EDGELEY IN LAMOURE COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EDGELEY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DICKEY...
  BERLIN...
  GRAND RAPIDS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4628 9878 4628 9882 4640 9893 4663 9847
      4660 9833 4644 9826
TIME...MOT...LOC 2058Z 232DEG 20KT 4639 9872

SIMOSKO

The radar

The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
May 25, 3:00 PM CST to 3:05 PM CST
Where
La Moure County, 5.61 mi N of Edgeley
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.450, -98.720

Some vehicle damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519288.